Wildfire, Northern Cook / Northern Lake
- When
- July 7, 12:00 AM CST to July 18, 12:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Lightning caused a wildfire near Turtle Lake, or about 13 miles east southeast of Ely. The fire was named the "Turtle Lake Fire".
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Lightning caused a wildfire near Turtle Lake, or about 13 miles east southeast of Ely. The fire was named the "Turtle Lake Fire". It was detected on July 13 and was contained in a few days. The fire burned 2,085 acres. The fire was being managed as a Wildland Fire Use Fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 6, 8:36 PM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 936 PM CDT THU JUL 6 2006 .UPDATE...VERY QUIET EVENING SO NOT A LOT OF CHANGES TO THE EVENING ZONES/GRIDS. JUST A FEW SMALL CHANGES TO CLOUD COVER TO FRESHEN THE WORDING UP SOMEWHAT. OTHER THAN THAT - STILL LOOKS LIKE A FEW STORMS MOVING INTO OUR WESTERN ZONES ON FRIDAY... BUT STILL DRY TONIGHT. && .PREV DISCUSSION... (ISSUED 341 PM CDT THU JUL 6 2006) DISCUSSION...HIGH PRESSURE NOW CENTERED OVER THE WI/IL BORDER WILL CONTINUE TO DRIFT SEWD AWAY FROM OUR CWA TONIGHT. RETURN SOUTHERLY FLOW WILL STRENGTHEN IN RESPONSE...ENHANCING WARM AIR AND MOISTURE ADVECTION ACROSS THE UPPER MIDWEST. AN ELONGATED AREA OF LOW PRESSURE OVER THE NRN HIGH PLAINS WILL CONTINUE TO ORGANIZE OVER THE NEXT DAY OR SO...WITH THE MAIN SFC LOW DEVELOPING OVER SOUTH CENTRAL CANADA TOMORROW AND ITS ASSOCIATED COLD FRONT EXTENDING SWRD ACROSS THE PLAINS. A LOW- LEVEL JET AND WEAK UPPER LEVEL SHORTWAVES AHEAD OF THE MAIN SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO OUR WRN AND NRN ZONES FRIDAY AFTERNOON AND FRIDAY NIGHT. THE COLD FRONT IS PROGGED TO CROSS OUR CWA SATURDAY AND SATURDAY EVENING...EXITING TO THE EAST OUR CWA BY MIDNIGHT. AS A RESULT WE HAVE INCREASED POP VALUES ACROSS OUR NRN ZONES FOR SATURDAY BECAUSE THE FRONTAL PASSAGE. IN FACT INSTABILITY AND SHEAR VALUES SHOULD BE HIGH ENOUGH FOR A FEW OF THE STORMS TO BECOME SEVERE...AS INDICATED BY SWODY3. A SECOND COLD FRONT WILL DROP SOUTH ACROSS THE FCST AREA ON SUNDAY. HOWEVER WITH MOISTURE MORE LIMITED BY THIS TIME...THE CHANCE OF PRECIPITATION WILL BE LOWER...EVEN WITH FAIRLY STRONG LIFT ALONG THIS SECOND FRONT. THE FRONT WILL QUICKLY MOVE TO THE SOUTH...WITH HIGH PRESSURE FOLLOWING SUNDAY NIGHT. THE HIGH IS THEN EXPECTED TO KEEP CONDITIONS DRY THROUGH THE MIDDLE PART OF NEXT WEEK. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. DAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 659 AM CDT THU JUL 6 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-071230- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 659 AM CDT THU JUL 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT A FEW STORMS WILL BECOME SEVERE SATURDAY AFTERNOON AND EVENING. THE MAIN THREATS WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LILES
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534064.